[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1986

Ocular ß-Blockers and Systemic Effects

Author Affiliations

National Registry of Drug-Induced Ocular Side Effects Oregon Health Sciences University 3181 SW Sam Jackson Park Rd Portland, OR 97201

Arch Intern Med. 1986;146(6):1073-1074. doi:10.1001/archinte.1986.00360180055006
Abstract

As pointed out by Swenson,1 there can be drug-induced systemic effects from topical ophthalmic application of a β-adrenergic antagonist. Over the past eight years, the National Registry of Drug-Induced Ocular Side Effects in the Department of Ophthalmology at the Oregon Health Sciences University, Portland, has been monitoring this medication.

It is evident that some patients who receive topical ocular timolol maleate obtain therapeutic plasma timolol levels.2,3 Of the 1,900 cases of possible adverse reactions secondary to ophthalmic timolol reported to the Registry, 63% are systemic side effects. One reason why systemic blood levels of this drug may occur is the "first order pass" effect. Essentially, this means that when timolol is administered orally, the drug first passes through the liver where most of it is metabolized before being exposed to the target organs. However, timolol eyedrops drain through the nasolacrimal system rapidly, and an estimated 80% of the drug may

First Page Preview View Large
First page PDF preview
First page PDF preview
×